Hail, Linn
- When
- May 26, 2:04 PM CST to 2:06 PM CST
- Where
- Linn County, 0.72 mi SE of Mound City
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.142, -94.812
Golf ball sized hail was reported in Mound City.
Around 3 pm on May 26th, a supercell storm produced golf ball sized hail in Linn County, KS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Around 3 pm on May 26th, a supercell storm produced golf ball sized hail in Linn County, KS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 1:36 PM CST, 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 236 PM CDT Sun May 26 2024 .KEY MESSAGES... - The threat for severe storms has diminished with isolated to scattered storms possible this afternoon. Gusty winds, small hail and lightning will be main hazards. - Quieter weather expected for Memorial Day through Wednesday, with seasonal temperatures and relatively low humidity. && .DISCUSSION... Issued at 1247 PM CDT Sun May 26 2024 The initial round of storms overnight has hindered the convective environment to today's activity as it's been more difficult to recover. Thus the threat for severe storms has diminished as we moved from slight and enhanced risk in Central Missouri down to marginal risk and even general thunderstorms along the state line of Missouri and Iowa. This means that only the isolated to scattered coverage possible for this afternoon has diminished and expecting main hazard threat if any storms develop to will be gusty winds, small hail and lighting. As for the probability of precipitation has been lowered to 20 to 40% with the best potentials in the far northwestern portions of Missouri and northeastern Kansas and along the boundary to our southern counties from Cooper to Miami and southward counties. As of 130 pm radar reflectivity showed some isolated to scattered showers and isolated thunderstorms moving northeast across northern Kansas. The surface low at 130 pm is located near the junction of northwest OK, southwest MO, and southeast KS with the boundary across central MO as seen in the visible satellite imagery with the cu cloud cover. Redevelopment of storms will primarily be along the boundary as radar reflectivity return already see line extending from Ottawa to Lawrence to Sedalia. Additionally the flood watch was cancelled across Kansas and central Missouri earlier this morning. However we will still have to monitor certain location such as the 102 River near Maryville and Rosendale and the Platte River at Agency which show rise water level through Tuesday but should still remain within action stages. Quieter weather arrives on Memorial Day. A couple of mid/upper level troughs descend out of Canada and into the Upper Midwest, pivoting toward the Great Lakes region through Tuesday, keeping us under northwest flow aloft and expecting some weak cold fronts through the region. This flow will temperatures near seasonal normals along with reasonably comfortable humidity levels with dewpoints in the low to mid 50s through Wednesday. As we head into Thursday and Friday, troughing moves into the western CONUS, and will increase southerly low level return flow, bringing in increased moisture and chances for showers and thunderstorms towards the end of next week. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1229 PM CDT Sun May 26 2024 VFR conditions will persist across the forecast period at all terminals with westerly to northwesterly winds around 10 knots. There is a slight chance for isolated showers and storms (15- 20%) from KMCI and southward this afternoon, but chances are too low to even mention. There is a chance of thunderstorms for KSTJ between 22z and 01z but only mentioned VCTS. The potential for severe thunderstorms has diminished across the entire area. Expect more quiet and seasonal weather for the terminals for Memorial day. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...MAK AVIATION...MAK
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 503 AM CDT Sun May 26 2024 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 503 AM CDT Sun May 26 2024 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Morning thunderstorms will exit the area by sunrise. Additional scattered thunderstorms may redevelop across portions of Missouri this afternoon and evening. A few storms over central Missouri may be strong to marginally severe. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time.
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1149 AM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM Tstm Wnd Dmg 2 N Tightwad 38.34N 93.54W
05/25/2024 Henry MO Public
Tree blown down. Time estimated from radar.
&&
cdbPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1202 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 AM Tstm Wnd Dmg Smithton 38.68N 93.09W
05/26/2024 Pettis MO Public
Tree limbs blown down. Time estimated from
radar.
&&
cdbPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1205 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM Tstm Wnd Dmg Bunceton 38.79N 92.80W
05/26/2024 Cooper MO Public
Large tree uprooted. Time estimated from
radar.
&&
cdbPreliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1229 PM CDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM Tstm Wnd Dmg Lee's Summit 38.92N 94.38W
05/25/2024 Jackson MO Emergency Mngr
Large tree uprooted near Douglas and Elm.
Another large tree blocking traffic at
Douglas and Orchard. Time estimated from
radar.
&&
cdbThe Pleasant Hill radar (KEAX), 88 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
2 hail. Local standard time, as filed.
Golf ball sized hail was reported in Mound City.
Quarter sized hail was reported in Pleasanton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184753, 1184754.